Gagliano E, Sturniolo G, Querci A, Milone A, Paparo D, Ricciardello D, Vermiglio F and Barbuscia MA
Background: Concurrent thyroid cancer (TC) and hyperthyroidism (HT) is rare, though increasingly being reported. Ht due to TC is much rarer and more challenging. Case presentation: We present a 35-year-old woman who had been on irregular regimens of propanolol and digoxin as treatment for worsening palpitations for 12 months. She came to our district hospital for her propanolol madication refil. We identified features of ht and found a left uninodular goiter with no cervical lymphadenopathy. She was referred for thyroid assessment which suggested primary HT and an enlarged heterogeneous left lobe with a well-defined homogenous solid mass. We restarted her on propanolol and referred her for a course of methimazole. Aqt the referral hospital she also underwent a left thyroid lobectomy. The resected lobe was sent for histopathology which revealed a neoplastic nodule with features suggestive of a papillary thyroid cancer (PTC) causing HT. The patient’s clinical progress postoperatively was good and there was regression of hyperthyroidism. Conclusions: The historical, clinical, and laboratory findings were suggestive of HT due to PTC. A high index of suspicion, prompt referral and counter-referral lead to a positive outcome of such a rare case. We advocate for systematic and careful evaluation of all thyroid nodules.